Dismiss Notice
Join Physics Forums Today!
The friendliest, high quality science and math community on the planet! Everyone who loves science is here!

Why is arrhythmia bad?

  1. Dec 31, 2005 #1

    ShawnD

    User Avatar
    Science Advisor

    My doctor told me caffeine can cause heart arrhythmia, which sounds bad. Why is this bad? Does my body really need to keep a steady beat? Being white, I would assume my body is used to having no real rhythm.
     
  2. jcsd
  3. Dec 31, 2005 #2

    Monique

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    Second sentence: :rofl:
    First: I'm actually not sure how bad that is, I would assume that it is a condition that you can grow old with. Ofcourse you run the risk that your heart can get sufficiently deregulated that it stops beating, but I honestly don't know what the risks are when it it is caffeine induced :confused: I'd be interested to know exactly why caffeine causes arrhythmia and what the risks are.

    My previous roommate was very anxious when she started getting arrhythmias and immediately went to get a heart film, the culprit was too much coffee (she was a graduate student :rolleyes:)
     
  4. Dec 31, 2005 #3

    Moonbear

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    The problem with an arrhythmia is that the heart isn't beating efficiently, because the different chambers are out of synch with one another. So, for each beat of the heart, less blood is being circulated than should be.
     
  5. Dec 31, 2005 #4

    ShawnD

    User Avatar
    Science Advisor

    Thanks for the answer.
    That's an interesting story, Monique. Maybe this caffeine arrythmia thing is more common than I thought.
     
  6. Dec 31, 2005 #5

    adrenaline

    User Avatar
    Science Advisor

    Yes, most arrythmias cause problems due to decreased or total lack of cardiac output (ventricular fibrillation is an example of the latter.) However, another arythmia presents a risk for embolic strokes.......Atrail fibrillation many times is unnoticed by the person (except for presistent fast heart rate but if your av node is slow, you won't even notice that.) The problem with atrial fibrillation is not so much the decreased cardiac output (because of lack of syncronicity between the atria and ventricle.) but the potential for the fibrillating atria (looks like a twitching bag of worms) to form blood clots and then the clots shoot up the carotid arteries and into your brain, causing a stroke. That's why most of them take blood thinners as well as medicines to deal with the actual arrythmia itself.
     
  7. Jan 1, 2006 #6
    I am a physician and have practised in India where people drink coffee like water....but have never come across a case of caffine induced arrythmia! Maybe it more common here, in the US. Can adrenaline throw more light on this?
     
  8. Jan 1, 2006 #7

    adrenaline

    User Avatar
    Science Advisor


    I think in Shawn's case we are probably dealing with caffeine induced benign arythmias such as PVCs or tachycardia. No? I did not mean to infer it can cause atrial fibrillation which no studies seem to support. (I was just providing detailed descriptions of arrythmia) Has there been lethal arrythmias induced by caffeine? Yes, but so rare it is written up as case studies. http://www.ajcn.org/cgi/content/full/81/3/539.

    If arrythmias do occur it seems to occur at high doses and /or in non habitual coffee drinkers according to this review article in medscape http://www.medscape.com/viewarticle/504599_3
    Apparently, you build tolerance to it much like other drugs.

    I found another reference but it was in my hard copy file:

    Dobmeyer DJ, Stine RA, Leier CV, et al. The arrhythmogenic effects of caffeine in human beings. N Engl J Med 1983;308:814–6.
     
    Last edited: Jan 1, 2006
  9. Jan 1, 2006 #8
    Of course, I knew about the propensity of some xanthines to cause arrythmia. I remember a friend telling me about it while he was on night call. He administered aminophylline to a patient with status asthamaticus (yeah...we still use it in India for reasons that aren't exactly medical :frown: ) and the patient developed an arrythmia (can't remember which). But I hadn't known that caffine could also be a culprit. Thanks for the info adr.
     
  10. Jan 2, 2006 #9

    Curious3141

    User Avatar
    Homework Helper

    Caffeine does produce transient abnormalities in cardiac rhythm, but they are not serious or life threatening unless you have other underlying cardiac disease.

    The most common arrythmia produced by caffeine is a premature ventricular contraction (PVC). You would most often feel this as an "extra beat" or a "skipped beat" depending on where in the cardiac cycle this little glitch occurred. If recurrent, it might be described as "palpitations".

    Caffeine falls under the pharmacological group known as the methylxanthines. The others in this group include theophylline (tea) and theobromine (cocoa). IIRC, caffeine mediates its actions via (at least) two pathways, antagonism of the adenosine receptors and potentiation of the catecholamine pathways (via increased cyclic AMP levels in the cells).
     
  11. Jan 2, 2006 #10

    adrenaline

    User Avatar
    Science Advisor

    Oral methylxanthines have been making a comeback in the elderly with reactive airway disease or COPD due to the fact that being on Medicare, the cost of even generic inhalers (such as ipritropium or albuterol) are cost prohibiitive. So, we are seeing more drug induced arrythmias in those on it. Hopefully, with medicare part D (provides medicine coverage.) I can switch them back to the inhalers. (Now excuse me while my four year old adds some smilies since I told her she could.):smile: :wink: :surprised :biggrin: :rofl:
     
  12. Jan 2, 2006 #11

    Monique

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    A friend of mine has an inhaler to counteract allergic reaction against pets, I always thought it was an anti-histamine inhaler, but she said those don't exist and that the inhaler is a muscle relaxer (which I found strange).

    Stranger is that she never uses the inhaler even when she gets out of breath and starts wheezing because it induces arrythmias, from your descriptions I would suspect it contains methylxanthines? (and she once commented that it is actually an inhaler for the elderly, since the dose is low). I wonder whether I should I advice to look into other inhaler types?
     
    Last edited: Jan 2, 2006
  13. Jan 3, 2006 #12

    Curious3141

    User Avatar
    Homework Helper


    The inhalers that provide acute asthmatic relief (which basically all work through "muscle relaxation" - relaxing the bronchial musculature) most often contain short acting beta-2 adrenergic agonists (like salbutamol) and sometimes an antagonist to muscarinic cholinergic receptors (like ipratropium). Beta agonists (at least) can cause or potentiate arrythmias, I'm not sure about the anticholinergic agent. Some inhalers do contain theophylline, which can also add to the effect.

    I would advise getting her doctor to review her medication.
     
  14. Jan 3, 2006 #13
    I agree with Curious. Palpitation is a known side effect of Ipratropium too (don't know about tiotropium though).

    (off-topic...interesting to notice that adrenaline's daughter chose only smiling smilies and not a single serious smiley!)
     
Know someone interested in this topic? Share this thread via Reddit, Google+, Twitter, or Facebook

Have something to add?



Similar Discussions: Why is arrhythmia bad?
  1. Why is salt bad ? (Replies: 6)

  2. Why do we smell so bad? (Replies: 44)

Loading...